Alert archive / Georgia / Winter Storm Watches in 2014
Winter Storm Watch 3, NWS Charleston, SC
NWS Charleston, SC issued this winter storm watch at Feb 10, 2014, 3:47 PM EST for 5 counties in Georgia. It took effect at Feb 12, 2014, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 10, 2014, 3:47 PM EST (20:47 UTC)
- In effect from
- Feb 12, 2014, 12:00 AM EST
- Expired
- Feb 11, 2014, 4:34 PM EST
- In force
- Issued by
- NWS Charleston, SC
Counties Bulloch County, GA, Candler County, GA, Effingham County, GA, Evans County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 84 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this winter storm watch went out at Feb 10, 12:51 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Feb 10, 12:51 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1251 PM EST MON FEB 10 2014
.SYNOPSIS...
WEAK HIGH PRESSURE WILL SETTLE OVER THE REGION...BEFORE A
BACKDOOR COLD FRONT DESCENDS ACROSS THE AREA TONIGHT. A WEDGE OF
HIGH PRESSURE WILL BUILD OVER THE REGION ON TUESDAY...WHILE A LOW
PRESSURE SYSTEM DEVELOPS OVER THE NORTHERN GULF OF MEXICO AND
TRACKS OFF THE SOUTHEAST COAST WEDNESDAY THROUGH THURSDAY. HIGH
PRESSURE WILL THEN BUILD OVER THE REGION THIS WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT ALONG THE LEADING EDGE OF ARCTIC HIGH PRESSURE IS
CURRENTLY LOCATED ACROSS FAR NORTHERN GEORGIA AND WESTERN SOUTH
CAROLINA BY MID MORNING. THE FORECAST AREA WILL REMAIN WITHIN A
WEAKENING SURFACE HIGH THROUGH THE AFTERNOON HOURS...AND WITH
NEARLY ZONAL FLOW ALOFT...EXPECT RATHER QUIET WEATHER CONDITIONS
UNTIL THE FRONT MAKES PROGRESS INTO THE REGION OVERNIGHT. PARTLY
TO MOSTLY CLOUDY SKIES INTO EARLY AFTERNOON WILL MAINLY BE FROM
HIGH CLOUDS STREAMING WITHIN A STRONG UPPER LEVEL JET...BEFORE
LOWER LEVEL STRATOCUMULUS NEAR THE FRONTAL ZONE FILTER INTO THE
REGION FROM THE NORTHWEST LATE IN THE DAY. WARMING EFFECTS FROM
PRE-FRONTAL COMPRESSION AND A SLIGHT DOWNSLOPE FLOW WILL ALLOW
HIGH TEMPERATURES TO RANGE FROM THE MID 60S NORTHWEST TIER TO THE
LOWER 70S ACROSS PORTIONS OF SOUTHEAST GEORGIA.
THE BACKDOOR COLD FRONT WILL DROP SOUTH THROUGH THE FORECAST AREA
TONIGHT. A DEVELOPING BAROCLINIC REGION WILL ALSO EXPAND OVER THE
SOUTHEAST STATES...AT THE SAME TIME THAT A CLASSIC SURFACE WEDGE
PATTERN STRENGTHENS. RAPIDLY LOWERING CONDENSATION PRESSURE
DEFICITS AND MODEL TRENDS SUGGEST SCATTERED LIGHT RAIN WILL BREAK
OUT NORTH OF I-16 IN GEORGIA OVERNIGHT AND EXPAND IN COVERAGE
NEARING DAYBREAK TUESDAY. TEMPERATURES WILL UNDERGO A SLOW BUT
STEADY FALL OVERNIGHT...MOST NOTABLE OVER NORTHERN ZONES.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
TUESDAY...CONDITIONS WILL BECOME INCREASINGLY WET THROUGHOUT THE DAY
AS A WEDGE OF HIGH PRESSURE BUILDS OVER THE REGION BEHIND A BACKDOOR
COLD FRONT STALLING JUST SOUTH THE AREA. ENHANCED FORCING FROM AN H5
SHORTWAVE ENTERING FROM OUR WEST AND A FAVORABLE POSITION OF THE H25
JET ALOFT SUGGEST RAIN WILL EXPAND FROM NORTH TO SOUTH WHILE DEEP
MOISTURE EXPANDS OVER THE ENTIRE AREA THROUGH THE EVENING. TEMPS
WILL STRUGGLE TO WARM SIGNIFICANTLY OVER INLAND LOCATIONS WITH HIGH
PRESSURE WEDGING IN FROM THE NORTH AND RAIN OVER THE AREA DURING THE
DAY. THIS SHOULD SET UP A LARGE SPREAD OF TEMPS ACROSS THE AREA WITH
LOW 40 TEMPS INLAND AND LOW/MID 50S FOR LOCATIONS SOUTH OF
INTERSTATE 16 IN SOUTHEAST GEORGIA.
TUESDAY NIGHT THROUGH THURSDAY...A POTENTIALLY SIGNIFICANT FREEZING
RAIN EVENT IS POSSIBLE FOR INLAND PORTIONS OF SOUTHEAST SOUTH
CAROLINA AND INLAND SOUTHEAST GEORGIA BEGINNING TUESDAY NIGHT AS
TEMPS APPROACH FREEZING AFTER MIDNIGHT WITHIN THE WEDGE OF HIGH
INLAND. IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...A NEARLY
ZONAL FLOW WILL PREVAIL INITIALLY...BUT A TROUGH WILL DEEPEN OVER
THE TENNESSEE VALLEY AND DEEP SOUTH ON WEDNESDAY THEN SHIFT ACROSS
THE SOUTHEAST STATES WEDNESDAY NIGHT. HIGH PRESSURE WILL WEDGE TO
THE LEE OF THE APPALACHIANS TUESDAY NIGHT THEN STRENGTHEN WEDNESDAY
AND WEDNESDAY NIGHT AS THE APPROACHING MID LVL TROUGH RESULTS IN
CYCLOGENESIS OVER THE NORTHEAST GULF OF MEXICO AND OFF THE SOUTHEAST
COAST. THE SFC LOW WILL THEN TRACK NORTHEAST JUST OFF THE SOUTHEAST
COAST THROUGH WEDNESDAY NIGHT...BEFORE DEEPENING AND SHIFTING
QUICKLY NORTHEAST FROM THE AREA INTO EARLY THURSDAY. STRONG
ISENTROPIC ASCENT AND DEEP MOISTURE WILL SUPPORT LIKELY TO
CATEGORICAL POPS ACROSS THE FORECAST AREA THROUGH THE PERIOD.
THE MAIN ISSUE OVER THE PERIOD WILL BE WHEN TEMPS DROP NEAR FREEZING
ACROSS OUR FAR INLAND COUNTIES LATE TUESDAY NIGHT...AND DUE TO THE
STRENGTHENING WEDGE WILL WARM LITTLE DURING THE DAY WEDNESDAY AND
WEDNESDAY NIGHT. MODEL SOUNDINGS CONTINUE TO SHOW A DEEP WARM NOSE
ALOFT TO SUFFICIENTLY MELT ANY ICE CRYSTALS OVER THE FORECAST
AREA...HOWEVER TEMPERATURES AT THE SURFACE AROUND FREEZING WILL BE
SUPPORTIVE OF FREEZING RAIN ACROSS AT LEAST OUR FAR INLAND COUNTIES.
SINCE MODELS TYPICALLY DO NOT HANDLE THE WEDGE ALL THAT WELL...THE
POTENTIAL IS EVEN THERE FOR SOME FREEZING RAIN TO OCCUR CLOSER TO
THE COAST. AT THIS TIME...OUR FAR INLAND COUNTIES COULD EXPERIENCE
UP TO 1/4 INCH OF FREEZING RAIN TUESDAY NIGHT THROUGH THURSDAY
MORNING...WITH AMOUNTS DROPPING OFF FARTHER SOUTH AND EAST. THE
THREAT OF FREEZING RAIN SHOULD SIGNIFICANTLY DECLINE BY LATE
THURSDAY MORNING AS MOISTURE BEGINS TO SHIFT OFFSHORE WITH THE
DEPARTING SFC LOW AND TEMPS WARM ABOVE FREEZING. AS A RESULT TO THE
EXPECTED EVENT...A WINTER STORM WATCH HAS BEEN INTRODUCED FOR INLAND
COUNTIES OF SOUTHEAST SOUTH CAROLINA AND INLAND SOUTHEAST GEORGIA
STARTING AT 12 AM WEDNESDAY AND ENDING THURSDAY MORNING.
PRECIPITATION SHOULD REMAIN IN THE FORM OF ALL RAIN ALONG THE
IMMEDIATE SOUTHEAST SOUTH CAROLINA COAST AND ACROSS PORTIONS OF
NORTH COASTAL GEORGIA BUT WILL NEED TO MONITOR LATER TRENDS CLOSELY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
CHANCES OF PRECIP WILL SIGNIFICANTLY DECLINE OVER THE AREA BY
THURSDAY NIGHT ALONG THE SOUTHWESTERN EDGE OF A DEEPENING SFC LOW
THAT QUICKLY SHIFTS NORTHEAST AND AWAY FROM THE REGION. HIGH PRESSURE
WILL THEN EXTEND OVER THE SOUTHEASTERN UNITED STATES INTO EARLY
FRIDAY BEFORE ANOTHER WEAK COLD FRONT SHIFTS OVER THE AREA FRIDAY
AFTERNOON OR NIGHT. AT THIS TIME THE FRONT APPEARS TO REMAIN DRY.
HIGH PRESSURE WILL THEN BUILD OVER THE REGION SATURDAY INTO EARLY
SUNDAY BEFORE ANOTHER COLD POSSIBLY SHIFTS THROUGH THE AREA SUNDAY
AFTERNOON. COOLER HIGH PRESSURE THEN LOOKS TO SETTLE OVER THE
SOUTHEAST INTO MONDAY. OVERALL HIGH TEMPS SHOULD RANGE IN THE UPPER
50S TO LOWER 60S ON FRIDAY...BEFORE PEAKING IN THE LOW/MID 60S ON
SATURDAY THROUGH MONDAY. OVERNIGHT LOWS SHOULD RANGE IN THE LOW/MID
40S THIS WEEKEND INTO EARLY NEXT WEEK.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH SUNSET AT BOTH KSAV AND KCHS.
A BACKDOOR COLD FRONT WILL DESCEND THROUGH THE FORECAST AREA
OVERNIGHT...WITH CLOUDS INCREASING IN COVERAGE AND CEILINGS
LOWERING OVERNIGHT. MODEL GUIDANCE IS IN FAIRLY GOOD AGREEMENT
THAT MVFR CEILINGS WILL OCCUR AFTER MIDNIGHT AT BOTH TERMINALS.
CONFIDENCE IN IFR CEILINGS BY SUNRISE TUESDAY IS HIGHER AT KCHS
DUE TO ITS CLOSER PROXIMITY TO THE FRONTAL ZONE...AND WILL INCLUDE
IN THE KCHS TAF AFTER 12Z. RAIN POTENTIAL WILL ALSO INCREASE TUESDAY
MORNING...HOWEVER TIMING AND COVERAGE IS TOO LOW TO INCLUDE WITH
THE 18Z TAF ISSUANCE.
EXTENDED AVIATION OUTLOOK...PREVAILING MVFR OR LOWER CIGS/VSBYS
ARE LIKELY TUESDAY AND WEDNESDAY...AS A WEDGE OF HIGH PRESSURE
HOLDS OVER THE AREA AND MAINTAINS RAIN CHANCES. MVFR CIGS/VSBYS
SHOULD IMPROVE TO VFR ON THURSDAY...AS THE WEDGE BREAKS DOWN
EARLY AND IS REPLACED BY BROADER HIGH PRESSURE FROM THE WEST INTO
FRIDAY.
&&
.MARINE...
RATHER TRANQUIL CONDITIONS WILL CONTINUE OVER THE WATERS TODAY...
BEFORE SIGNIFICANT CHANGES OCCUR MID TO LATE WEEK. WINDS WILL BE
RATHER VARIABLE AT 10 KT OR LESS TODAY WITH SEAS 1 TO 3 FT. A
BACKDOOR FRONT WILL MOVE SOUTH THROUGH THE WATERS TONIGHT...WITH
SOME FAIRLY LARGE MODEL DISCREPANCIES REGARDING TIMING OF THE
NORTHEAST SURGE OVER THE WATERS TONIGHT. AT THIS POINT...HAVE
ISSUED A SMALL CRAFT ADVISORY FOR CHARLESTON COUNTY WATERS
STARTING AT MIDNIGHT TONIGHT. TIMING THE SURGE SOUTHWARD LATE
TONIGHT AND EARLY TUESDAY BECOMES VERY TRICKY...AND BETTER
SURGING OFF THE GEORGIA COAST COULD NOT ARRIVE UNTIL TUESDAY.
EXPECT ADDITIONAL SMALL CRAFT ADVISORIES TO BE ISSUED OFF THE
BEAUFORT AND SAVANNAH AREAS LATER TODAY ONCE TIMING BECOMES
BETTER ESTABLISHED. WITH THE PINCHED GRADIENT AND SURGING
NORTHEAST FLOW...SEAS WILL BUILD FROM NORTH TO SOUTH THROUGH THE
NIGHT TONIGHT.
TUESDAY THROUGH FRIDAY...WINDS/SEAS WILL LIKELY REACH SOLID SMALL
CRAFT ADVISORY LEVELS FROM NORTHERN WATERS TO SOUTHERN WATERS
TUESDAY AS THE PRESSURE GRADIENT ENHANCES BETWEEN A WEDGE OF HIGH
PRESSURE INLAND AND A SFC LOW TRACKING NORTHEAST FROM THE NORTHERN
GULF OF MEXICO AND ALONG THE SOUTHEAST COAST. EXPECT SMALL CRAFT
ADVISORIES TO EXTEND INTO WEDNESDAY AND MUCH OF THURSDAY AS THE
PRESSURE GRADIENT REMAINS TIGHT ALONG THE NORTHWEST AND THEN WESTERN
EDGE OF THE DEEPENING SFC LOW TRACKING QUICKLY TO THE NORTHEAST.
IN GENERAL...WIND GUSTS COULD PEAK BETWEEN 25-30 KT OVER THE
WATERS WEDNESDAY INTO EARLY THURSDAY WHILE SEAS BUILD UP TO
7-9 FT...HIGHEST IN NORTHERN SC WATERS AND OUTER GEORGIA WATERS.
CONDITIONS WILL THEN SIGNIFICANTLY IMPROVE OVER ALL WATERS ON FRIDAY
AS HIGH PRESSURE BUILDS OVER THE WATERS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH THURSDAY
MORNING FOR GAZ087-088.
SC...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH THURSDAY
MORNING FOR SCZ040-042>045.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
THURSDAY FOR AMZ350.
&&
NEAR TERM...WMS
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...WMS
MARINE.../DPBHazardous weather outlook, Feb 10, 5:29 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 529 AM EST MON FEB 10 2014 GAZ087-088-SCZ040-042>045-111030- JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER- INLAND BERKELEY- 529 AM EST MON FEB 10 2014 ...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-GAZ099>101-114>119-137>141-SCZ047>052-111030- CHARLESTON HARBOR-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 529 AM EST MON FEB 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WINTER WEATHER...AN ARCTIC HIGH PRESSURE WEDGE WILL BUILD INTO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AS WAVES OF LOW PRESSURE PASS NEARBY IN THE ATLANTIC. PRECIPITATION IS FORECAST TO OVERSPREAD THE AREA TUESDAY AND TUESDAY NIGHT...AND AS COLDER AIR PENETRATES INTO THE REGION...FREEZING RAIN IS POSSIBLE. IT IS STILL EARLY TO DETERMINE IF ANY ICE ACCUMULATION WILL OCCUR...BUT IT IS CERTAINLY POSSIBLE TUESDAY NIGHT INTO EARLY THURSDAY. THIS IS A DEVELOPING SITUATION AND EVERYONE IS URGED TO STAY TUNED TO THE LATEST FORECAST AND NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN CHARLESTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ350-352-354-374-111030- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 529 AM EST MON FEB 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 4:12 AM EST | Winter Storm Watch | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 12 hr |
| Feb 10, 4:32 AM EST | Small Craft Advisory | CHS | 4 days | |
| Feb 10, 3:47 PM EST | Ice Storm Warning | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 66 hr |
Nearby
Winter Storm Watches in Georgia, 2014Winter Storm Watches in South Carolina, 2014Every winter storm watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.